Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Feb 14, 2022, 2:10 PM CST for 23 counties in Kansas. It took effect at Feb 15, 2022, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2022, 2:10 PM CST (20:10 UTC)
- In effect from
- Feb 15, 2022, 12:00 PM CST
- Expired
- Feb 15, 2022, 6:55 PM CST
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2058 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
845 WWUS83 KTOP 142010 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 210 PM CST Mon Feb 14 2022 KSZ008-020-034-151115- /O.UPG.KTOP.FW.A.0002.220215T1800Z-220216T0000Z/ /O.NEW.KTOP.FW.W.0002.220215T1800Z-220216T0100Z/ Republic-Cloud-Ottawa- 210 PM CST Mon Feb 14 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST TUESDAY FOR STRONG SOUTH WINDS, LOW HUMIDITY, AND VERY DRY FUELS FOR FIRE WEATHER ZONES 008, 020, AND 034... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 7 PM CST Tuesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 008, 020, and 034. * WIND...South winds sustained at 20 to 30 mph with gusts up to 40 mph. * HUMIDITY...20 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ009-010-021>023-035>040-054>056-058-059-151115- /O.NEW.KTOP.FW.W.0002.220215T1800Z-220216T0100Z/ Washington-Marshall-Clay-Riley-Pottawatomie-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- 210 PM CST Mon Feb 14 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST TUESDAY FOR STRONG SOUTH WINDS, LOW HUMIDITY, AND VERY DRY FUELS FOR FIRE WEATHER ZONES 009, 010, 021, 022, 023, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 7 PM CST Tuesday. * AFFECTED AREA...Fire weather zones 009, 010, 021, 022, 023, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. * WIND...South winds sustained at 20 to 30 mph with gusts up to 40 mph. * HUMIDITY...20 to 30 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Baerg
2 follow-up statements
331 WWUS83 KTOP 150913 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 313 AM CST Tue Feb 15 2022 KSZ011-012-024-026-160100- /O.EXA.KTOP.FW.W.0002.220215T1800Z-220216T0100Z/ Nemaha-Brown-Jackson-Jefferson- 313 AM CST Tue Feb 15 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR STRONG SOUTH WINDS, LOW HUMIDITY, AND VERY DRY FUELS FOR FIRE WEATHER ZONES 011, 012, 024, AND 026... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon today to 7 PM CST this evening. * AFFECTED AREA...Fire weather zones 009, 010, 021, 022, 023, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. * WIND...South winds sustained at 20 to 30 mph with gusts up to 40 mph. * HUMIDITY...20 to 30 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ008>010-020>023-034>040-054>056-058-059-160100- /O.CON.KTOP.FW.W.0002.220215T1800Z-220216T0100Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage- Franklin-Coffey-Anderson- 313 AM CST Tue Feb 15 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR STRONG SOUTH WINDS, LOW HUMIDITY, AND VERY DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 023, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 009, 010, 021, 022, 023, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. * WIND...South winds sustained at 20 to 30 mph with gusts up to 45 mph. * HUMIDITY...20 to 30 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Drake
970 WWUS83 KTOP 160055 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 655 PM CST Tue Feb 15 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-160200- /O.CAN.KTOP.FW.W.0002.000000T0000Z-220216T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 655 PM CST Tue Feb 15 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has expired the Red Flag Warning. While gusty winds around 35 mph will continue this evening, relative humidity is rising to 30 percent and above for most locations and will continue to rise through the night. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 14, 11:43 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Feb 14, 11:43 AM CST, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1143 AM CST Mon Feb 14 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 425 AM CST Mon Feb 14 2022 Key Points: - Warm, dry, and windy conditions Tuesday, resulting in very high to extreme fire danger - Cold front moves through Wednesday, with a quick drop in temperatures behind the cold front. - Rain changing to snow remains possible Wednesday PM into Thursday. However uncertainty remains high, with potential impacts ranging from none to significant. For now all is quiet across the region. The Plains sit underneath northwest flow aloft, between a broad western CONUS ridge and an eastern CONUS trough. Meanwhile, a stronger upper shortwave is approaching the Pacific Northwest coast. At the surface, a weak surface trough is bisecting the forecast area, changing winds from south to northwest. There is little airmass change with this trough, as temperatures are generally in the middle/upper 20s across the area. Things will warm into the 50s by the afternoon as the upper ridge quickly builds east, in combination with plenty of solar heating. Attention then turns to the West Coast trough as it digs into the Southwest. Developing lee troughing will result in a strong pressure gradient across the Central/Southern Plains. South winds quickly pick up by Tuesday afternoon, with gusts increasing to around 35 mph. Deep mixing and strong WAA will boost temperatures into the upper 60s. The warm, dry, and windy conditions will promote very high to extreme fire weather conditions Tuesday afternoon. See Fire Wx Section for more details. As the upper trough approaches Wednesday, a cold front will begin to push southeastward through the area, dropping temperatures quickly to near or below freezing. Precipitation should begin to develop Wednesday afternoon along the front, as a surface low develops over the Southern Plains in response to the main upper trough. This precipitation will initially be in the form of rain, with some weak instability to the south possibly even allowing for a bit of thunder across far southeast portions of the forecast area. As the front continues its southeast march, the vertical profile will cool, allowing for any precipitation to transition to a brief wintry mix and then to snow. The big question though - is how much precipitation will this be? At this point, model guidance is generally split into two camps, with big differences in the resulting impacts. The American guidance, the NAM, GFS, and GEFS, tend to have a stronger and more negatively tilted upper trough. The stronger DCVA in this scenario allows for a stronger and farther north track of the surface low, with an axis of heavy snow north and west of this track. This would bring significant impacts to portions of the area, most likely across east-central Kansas. In contrast, the ECMWF and CMC have a more broad and neutral tilt trough. This keeps the surface low weaker and farther south, with an axis of moderate snow staying mostly south of the area. Little to no impacts would be seen across the CWA in this scenario. While there has been a slight trend of late towards the northern solution, climatology would tend to be more in favor of the weaker solution. So at this time, both scenarios seem plausible and a middle ground seems like the best approach. At any rate, any cool-down with the mid-week system will remain limited in time as ridging once again becomes established over the Rockies. Temperatures will steadily warm into the weekend, with the speed of the warming trend dependent on how much if any snow falls mid-week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1140 AM CST Mon Feb 14 2022 VFR conditions through the TAF period. Easterly winds will remain below 10 kts into the overnight hours. LLWS conditions are expected after 10Z as a S to SSW LLJ increases to 35 kts. S to SSW winds will increase near 15Z to 10-15 kt with gusts 25+ kt. && .FIRE WEATHER... Issued at 425 AM CST Mon Feb 14 2022 Moisture return will be slow to occur tomorrow, and with temperatures warming to near 70, afternoon RH will fall into the 20- 30 percent range. South winds 20-30 mph will gust up to 35 mph during this time, resulting in very high to extreme fire danger across the entire area. Have issued a Fire Weather Watch for Tuesday afternoon across Republic, Cloud, and Ottawa Counties, where confidence is highest in the lowest RH and highest winds overlapping. This may expansion farther east in future updates, as confidence increases in the area/magnitude of the greatest fire danger. && .TOP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Tuesday afternoon for KSZ008-020-034. && DISCUSSION...Reese AVIATION...Baerg FIRE WEATHER...Reese
Hazardous weather outlook, Feb 14, 4:33 AM CST, 9 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 433 AM CST Mon Feb 14 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-151045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 433 AM CST Mon Feb 14 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Warm and dry conditions along with strong south winds 20 to 30 mph will result in very high to extreme fire danger across the entire area. The greatest fire danger will be across north-central Kansas, where a Fire Weather Watch is currently in effect. Winter weather is still possible over mainly southern and eastern portions of the area Wednesday evening into Thursday morning. There continues to be variability in the track and strength of the system so details remain challenging to determine with an acceptable level of confidence. Be sure to check back for updates to the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 3:08 AM CST | Fire Weather Watch | TOP | Cloud, Ottawa, Republic | 11 hr |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.